Q&A

Q:

I'm being treated by a dermatologist for a bad, itching rash that I developed after being on methotrexate and adalimumab (Humira) for a few years. The rash is getting better, but I'm afraid it will come back if I restart these two drugs as my rheumatologist wants. The itching from the rash is worse than the pain from the arthritis. What are my options?

A:

The key issue here is why you have the rash and whether it is indeed related to either Humira or methotrexate. Unfortunately, we cannot be sure without additional information. For example, we don’t know whether you have other medical conditions or take other medicines. Nor have we had an opportunity to examine the rash. What we can do is answer your question in general terms.

Humira and methotrexate represent a class of therapies called disease-modifying antirheumatic drugs (DMARDs). They are used in rheumatoid arthritis (RA) in order to slow the progression of disease and prevent permanent damage to joints and other tissues. Indeed, the 2008 recommendations of the American College of Rheumatology (the professional society of rheumatologists) emphasize the importance of DMARDs for treating RA.

The combination of methotrexate and Humira has been shown to be more effective for treating RA than either drug alone. Skin reactions with either medicine are quite uncommon. The most common skin reaction with Humira is at the site where an individual injects the medicine: pain, swelling, itching, and the like. The most common skin reaction with methotrexate is redness. Skin rash is uncommon when taking either medicine, particularly the kind of skin rash you describe, and particularly as the rash developed after you’d been on these drugs for a few years.

Your rheumatologist, who wants you to restart methotrexate and Humira, apparently suspects that the cause of your rash is something other than these drugs. One option might be to ask the rheumatologist about restarting them one at a time. If you don’t try methotrexate and Humira again, however, it is extremely important that you continue appropriate treatment with some kind of DMARD or DMARDs in collaboration with your dermatologist and rheumatologist.

Last Reviewed on September 2, 2010

  • Page 1 of 1
  • 1

This question was answered by Samir D. Bhangle, MD, Junior Assistant Resident, Hetal Patel, MD, Intern, Deepali Sen, MD, Junior Assistant Resident, Rajan Saini, MD, Senior Assistant Resident, and Richard S. Panush, MD, Professor and Chair, all in the Department of Medicine at Saint Barnabas Medical Center in Livingston, New Jersey.

Statements and opinions expressed on this Web site are those of the authors and not necessarily those of the publishers or advertisers. The information provided on this Web site should not be construed as medical instruction. Consult appropriate health-care professionals before taking action based on this information.

Editor's Choice

BREAKING NEWS

A Needle-Coated Capsule Could Replace Injections

ALTERNATIVE TREATMENTS

Aromatherapy and Arthritis

RELATIONSHIPS

RA in Young Adults: Social Relationships

FEATURED RECIPE

Raspberry Crisp

FEATURED DEFINITION

Visceral Fat

Get the latest news and tips from Arthritis Self-Management Extra, delivered to your inbox twice a month!

Sign Up For Our E-Newsletter

We're on Facebook

Become a Fan